Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 232, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 31, 2001, 6:04 PM CDT for Talladega County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 31, 2001, 6:04 PM CDT (23:04 UTC)
- Expired
- May 31, 2001, 6:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Talladega County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -242 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 312305
SVRBHM
ALC121-312345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
604 PM CDT THU MAY 31 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TALLADEGA COUNTY IN ALABAMA
* UNTIL 645 PM CDT
* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF TALLADEGA...MOVING NORTHEAST AT
30 MPH. ADDITIONAL INTENSIFYING THUNDERSTORMS WERE LOCATED ON THE
SHELBY/TALLADEGA COUNTY LINE...WHICH MAY ALSO SOON BECOME SEVERE.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CHILDERSBURG...TALLADEGA...AND LINCOLN.
STRONG DAMAGItNG WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THESE STORMS. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.
LAT...LON 3322 8646 3312 8639 3331 8613 3354 8583
3367 8614What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:49 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 31, 2:49 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 249 PM CDT THU MAY 31 2001 RADARS SHOWING LINE OF CONVECTION ENTERING WEST CENTRAL ALABAMA... UPDATED MORNING PACKAGE TO INCLUDE WATCH 337. UPPER LOW OVER PLAINS WILL CONTINUE TO LIFT NORTHWARD...AND EVENTUALLY WILL BE ABSORBED BY CANADIAN LOW...WHICH WILL ROTATE TO OVER THE GREAT LAKES BY THE END OF THE PERIOD. 2 SHORTWAVES ROTATE THROUGH BASE OF TROUGH...EXTENDING ACROSS TN VALLEY...THE FIRST EARLY FRIDAY MORNING WITH A SECOND ONE ON SATURDAY. SURFACE LOW LOCATED OVER MO WITH TRAILING FRONT STRETCHING BACK INTO NORTHEAST TEXAS...AND MODELS ARE IN GENERAL AGREEMENT WITH TIMING...BRINGING FRONT INTO NW AL BETWEEN 06-12Z. THIS AFTERNOON AND EVENING CONVECTION FIRING ALONG LEFTOVER BOUNDARY FROM THE EARLY MORNING THUNDERSTORMS. MODELS AGREE SECOND ROUND OF STORMS WILL ACCOMPANY ACTUAL FRONTAL PASSAGE AND WILL BROADBRUSH LIKELY POPS ACROSS FORECAST AREA...WITH LOCALLY HEAVY WORDING IN NORTHERN SECTIONS. SECOND SHORTWAVE ON SATURDAY WILL ALSO INTERACT WITH FRONTAL BOUNDARY WHICH LIFTS NORTHWARD...SO WILL CONTINUE SHOWERS AND THUNDERSTORMS FOR NORTHERN AREAS ON SATURDAY. STAYED CLOSE TO GUIDANCE TEMPS. HSV 063/075 060/079 058 7413 BHM 065/077 061/081 060 7413 MGM 066/080 062/084 062 7511 .BHM...NONE. 83
In the hours before
Special weather statement, May 31, 1:30 PM CDT, 4 hours 34 minutes before
ALZ001>038-040>050-312100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT THU MAY 31 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A SERIES OF UPPER LEVEL DISTURBANCES WILL TRACK ACROSS THE REGION. A MOIST AND UNSTABLE AIRMASS IS ALREADY IN PLACE OVER THE STATE... AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE AFTERNOON AND INTO THE LATE EVENING. THE STORMS WILL PRODUCE PERIODS OF HEAVY RAINFALL AND FREQUENT LIGHTNING. THE ENTIRE AREA REMAINS UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY STORMS THAT DEVELOP SHOULD BE LARGE HAIL AND DAMAGING WINDS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED.
Local storm report, May 31, 3:32 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT THU MAY 31 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
250 PM ETHELSVILLE AL WIND DAMAGE
05/31/01 PICKENS POWER LINES DOWN NEAR
ETHELSVILLE ON COUNTY
ROAD 75. REPORTED B<Y
911.Special weather statement, May 31, 5:18 PM CDT, 46 minutes before
ALZ011>018-022>027-030>036-040>044-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 518 PM CDT THU MAY 31 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 337... FAYETTE...GREENE...HALE...LAMAR...MARION... PICKENS...SUMTER...TUSCALOOSA...WALKER...WINSTON... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 337 CDT WHICH IS IN EFFECT UNTIL 800 PM... AUTAUGA...BIBB...BLOUNT...CHILTON...COOSA... CULLMAN...DALLAS...ELMORE...ETOWAH...JEFFERSON... LOWNDES...MONTGOMERY...PERRY...SHELBY...ST. CLAIR... TALLADEGA...
Special weather statement, May 31, 6:02 PM CDT, 2 minutes before
ALZ011>018-022>027-030>036-040>044-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 602 PM CDT THU MAY 31 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 337... BIBB...CULLMAN...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...MARION...PERRY...PICKENS... SUMTER...TUSCALOOSA...WALKER...WINSTON... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 337 WHICH IS IN EFFECT UNTIL 800 PM... AUTAUGA...BLOUNT...CHILTON...COOSA...DALLAS... ELMORE...ETOWAH...LOWNDES...MONTGOMERY...SHELBY... ST. CLAIR...TALLADEGA...
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:09 AM CDT | Severe Thunderstorm Warning | BMX | Lamar | 51 min |
| May 31, 2:19 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 41 min |
| May 31, 3:13 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 47 min |
| May 31, 3:59 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 46 min |
| May 31, 4:03 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 42 min |
| May 31, 4:39 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 36 min |
| May 31, 4:45 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 30 min |
| May 31, 5:52 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 38 min |
| May 31, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 43 min |
| May 31, 6:27 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.